Maryland, 2008

Hail in Maryland, August 14, 2008

August 14, 2008 · NWS LWX · 14 events in 5 counties and zones

An upper-level low produced an unstable atmosphere, triggering showers and thunderstorms. Some of the thunderstorms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level low produced an unstable atmosphere, triggering showers and thunderstorms. Some of the thunderstorms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 1:33 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 14, 1:33 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT THU AUG 14 2008

.SYNOPSIS...
A SURFACE TROUGH WILL IGNITE SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THIS AFTERNOON AND EVENING. MORE THUNDERSTORMS ARE EXPECTED
FRIDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE MID
ATLANTIC. HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND AND HOLD
THROUGH THE FIRST PART OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INCRG FLOW ACRS MTNS TDA AND APRCHG SHRTWV TROF OVER IL/IN ARE
ENABLING LEE TROF TO DVLP AGAIN THIS AFTN. TSTMS FORMING ON
HIGHER TERRAIN EARLY THIS AFTN...AND CVRG WILL SPREAD EWD WITH
TIME AS LEE TROF BCMS BETTER DEFINED AND LOW LVL CNVGNC INCRS.

MODIFICATION OF 12Z KIAD SOUNDING FOR XPCD FCST CONDITIONS SHOWS
AMPLE INSTBY FOR STG TO SVR TSTMS THIS AFTN /AOA 1000 J/KG CAPE/.
FLOW ALOFT ALSO XPCD TO INCR IN SPEED...WHICH WILL INCR DP LYR
SHEAR THIS AFTN.

WILL CONT NMRS CVRG ERN HALF AND SCT CVRG WRN HALF LATE THIS AFTN
AND EARLY EVE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
SFC TROF TO BECOME DIFFUSE TNGT AS SHRTWV TROF FROM TDA EXITS. LGT
WINDS...AMPLE MSTR AND LMTD CLD CVR MAY ALLOW AREAS OF FOG TO FORM
LATE TNGT AND EARLY TMW MRNG. SFC TROF WILL DVLP AGAIN QUICKLY TMW
AS TROF AXIS ASSOCIATED WITH STG UPR TROF APRCHS. MSTR TO REMAIN
IN PLACE AHEAD OF ASSOCIATED CDFNT THAT WILL NEAR LATE FRI AFTN
AND EARLY EVE. WITH SFC TROF AND CDFNT IN VCTY AND SHEAR
INCRG...ANY TSTMS THAT FORM SHUD BE ORGANIZED. LMTG FACTOR WILL BE
CLD CVR. IF MID AND HIGH LVL CLDS ARE EXTENSIVE... TSTMS WILL BE
DYNAMICALLY FORCED AND INTENSITY MAY BE LESS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
FRONT WILL MOVE ACROSS THE AREA FRIDAY EVENING...WITH THE UPPER
TROUGH LAGGING SEVERAL HOURS BEHIND THE FRONT. BOOSTED POPS TO
LIKELY EAST OF THE MTNS DURING THE EVENING PER 09Z SREFS...WITH
CHANCE POPS WEST OF THERE. EVENING CONVECTION MAY BE STRONG TO
SEVERE...WITH 1 TO 2K J/KG OF CAPE ON AVERAGE AND UP TO 40 KNOTS OF
0-6 KM BULK SHEAR. AFTER MIDNIGHT...LINGERED SLIGHT CHANCE POPS
NEAR THE INTERSTATE 95 CORRIDOR BUT GENERALLY LEFT WEST OF THERE DRY
OVERNIGHT SAVE FOR AN UPSLOPE SHOWER.

OVER THE WEEKEND...FORECAST WILL BE DRY. UPPER TROUGH AXIS SWINGS
THROUGH EARLY SATURDAY AS HIGH PRESSURE BUILDS IN AT THE SURFACE
THROUGH SUNDAY. 12Z GFS INDICATES A RIPPLE MOVING THROUGH IN
NORTHWEST FLOW ON SUNDAY...WHICH IS NOT AS APPARENT ON THE NAM OR
ECMWF...BUT EVEN IF THIS DOES HAPPEN GIVEN DRIER ATMOSPHERE IT
SHOULDN/T PRODUCE ANY PRECIPITATION.

EARLY TO MIDDLE OF NEXT WEEK...THERE/S SOME DISAGREEMENT AMONG THE
MODELS AS TO WHETHER A FRONT WILL MOVE THROUGH AND PRODUCE A CHANCE
OF CONVECTION OR NOT. HAVE LEANED MORE TOWARD THE ECMWF
APPROACH...WHICH WEAKENS HIGH PRESSURE BY MONDAY AND SENDS A FRONT
THROUGH ON TUESDAY. FOR THIS REASON...HAVE CHANCE POPS ON TUESDAY.
HAVE MOVED BOUNDARY FAR ENOUGH SOUTH ON WEDNESDAY WHERE MOST
CONVECTION WOULD BE CONCENTRATED TO OUR SOUTH ON WEDNESDAY AND
THEREFORE REMOVED CHANCE POPS.

LATE IN THE WEEK...WILL NEED TO KEEP A WATCH ON THE TROPICS. SOME
GUIDANCE...LIKE THE ECMWF...FORECASTS A TROPICAL SYSTEM TO BE OFF
THE SOUTHEAST COAST LATE IN THE WEEK. ACROSS OUR CWA...HAVE CONTINUED
DRY WEATHER ON THURSDAY WITH A BUBBLE OF HIGH PRESSURE ACROSS THE
NORTHEAST QUARTER OF THE CONUS PER THE ECMWF AND GFS.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
TSTMS FORMING ATTM ALONG HIGHER TERRAIN...AND DVLPMT EWD WILL
FOLLOW. HAVE INCLUDED CB RMRKS ALL TERMINALS...WITH TSRA IMPACTING
ALL BUT KCHO THRU 15/00Z. WX TO DIMINISH W TO E AS SYSTEM DEPARTS
TNGT.

FOG XPCD TNGT VCTY CNTRL TERMINALS AS LGT WINDS AND MSTR COMBINE.
ANOTHER ROUND OF TSTMS PSBL TMW AFTN AND EVE AS STG UPR TROF MOVES
THRU.

THUNDERSTORMS WILL BE ONGOING FRIDAY EVENING AT AREA TAF
SITES...ENDING OVERNIGHT AS A FRONT MOVES THROUGH. HIGH PRESSURE
BUILDS IN OVER THE WEEKEND FOR NO SIGNIFICANT WEATHER. THE NEXT
FRONT AND CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY.

&&

.MARINE...
CVRG OF TSTMS TO SPREAD EWD THIS AFTN AND EVE AS WAVE MOVES ACRS.
SOME OF THESE TSTMS COULD BE STG TO SVR...AND MAY WARRANT SPECIAL
MARINE WRNGS FOR WIND OR HAIL.

SLY WINDS INCRG THIS AFTN AHEAD OF DVLPG SFC TROF...AND SHUD
PROMOTE CHANNELING IN CHSPK BAY...ALONG WITH MIXING OF HIGHER
MOMENTUM AIR TO THE SFC. WILL CONT SMALL CRAFT ADZY THRU 15/06Z
WHEN EFFECTS OF UPR WAVE SHOULD WANE.

ANOTHER ROUND OF TSTMS PSBL TMW AFTN AND EVE AS STG UPR TROF
MOVES THRU.

THUNDERSTORMS ARE EXPECTED FRIDAY EVENING ACROSS THE WATERS...SOME
WITH GUSTY WINDS. A FRONT WILL MOVE ACROSS THE WATERS FRIDAY NIGHT.
HIGH PRESSURE BUILDS IN OVER THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT FRIDAY FOR ANZ532>534.

&&

KRAMAR/PELOQUIN
Hazardous weather outlook, Aug 14, 9:41 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1041 AM EDT THU AUG 14 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1041 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...AND WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...A SMALL CRAFT ADVISORY HAS BEEN POSTED FROM 3 PM TO
2 AM FOR THE CHESAPEAKE BAY BETWEEN SANDY POINT AND SMITH POINT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED ON FRIDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...AND
WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-151000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1041 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...AND WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED ON FRIDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...AND
WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

KRAMAR

In the hours before

Special weather statement, Aug 14, 1:01 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 PM EDT THU AUG 14 2008

MDZ006-141845-
NORTHERN BALTIMORE MD-
201 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORM TO AFFECT NORTHERN BALTIMORE COUNTY...

AT 201 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF FREELAND...MOVING EAST AT 4 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
FREELAND...BENTLEY SPRINGS AND MARYLAND LINE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM. ALSO...HEAVY RAIN MAY BE EXPECTED.

KRAMAR
Special weather statement, Aug 14, 1:16 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT THU AUG 14 2008

MDZ009-VAZ042-053-141900-
MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA-
216 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...LOUDOUN AND FAIRFAX
COUNTIES...

AT 216 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF GREAT FALLS...MOVING NORTHEAST AT 20 MPH.

LOCATIONS THAT LIKELY WILL BE AFFECTED BY THIS STORM INCLUDE THE
AMERICAN LEGION BRIDGE...NORTH POTOMAC...POTOMAC...BETHESDA...
ROCKVILLE...GAITHERSBURG...GERMANTOWN...ASPEN HILL AND MONTGOMERY
VILLAGE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

KRAMAR
Special weather statement, Aug 14, 1:20 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT THU AUG 14 2008

MDZ502-WVZ050-051-141900-
HAMPSHIRE WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
220 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...MORGAN AND CENTRAL AND
EASTERN ALLEGANY COUNTIES...

AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF GREEN RIDGE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
MAGNOLIA...PAW PAW AND OMPS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Aug 14, 1:44 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT THU AUG 14 2008

MDZ010-141930-
HOWARD MD-
244 PM EDT THU AUG 14 2008

...STRONG THUNDERSTORMS TO AFFECT HOWARD COUNTY...

AT 244 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN
SOUTHWEST HOWARD COUNTY MARYLAND NEAR THE TOWN OF HIGHLAND...MOVING
EAST AT 21 MPH.

LOCATIONS AFFECTED BY THIS STORM INCLUDE COLUMBIA...SIMPSONVILLE...
ELLICOTT CITY AND ELKRIDGE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

LISTEMAA/SMZ

The radar

The Sterling radar (KLWX), 29 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Montgomery

When
August 14, 1:54 PM EST
Where
Montgomery County, 0.87 mi SE of Clopper
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.140, -77.220

Penny size hail was reported near Gaithersburg.

Hail, Montgomery

When
August 14, 1:55 PM EST
Where
Montgomery County, 0.69 mi S of Montgomery Vlg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.160, -77.180

Penny size hail was reported about four miles east-southast of Germantown.

Hail, Montgomery

When
August 14, 2:13 PM EST
Where
Montgomery County, 1.61 mi E of Laytonsville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.220, -77.120

Penny size hail was reported about six miles north-northwest of Olney.

Hail, Carroll

When
August 14, 2:53 PM EST
Where
Carroll County, 0.53 mi E of Sykesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.370, -76.960

Penny size hail was reported near Sykesville.

Hail, Baltimore

When
August 14, 3:06 PM EST
Where
Baltimore County, 0.87 mi SE of Glyndon
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.460, -76.810

Penny size hail was reported near Reisterstown.

Hail, Carroll

When
August 14, 3:10 PM EST
Where
Carroll County, 0.87 mi SW of Cedarhurst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.490, -76.890

Quarter size hail was reported near Finksburg.

Hail, Baltimore

When
August 14, 3:46 PM EST
Where
Baltimore County, 0.87 mi NW of Rayville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.660, -76.710

Penny size hail was reported near Bentley Springs.

Hail, Baltimore

When
August 14, 3:47 PM EST
Where
Baltimore County, 1.27 mi ESE of Freeland
Measured
0.88 in hail
Reported by
Public
Coordinates
39.690, -76.660

Nickel size hail was reported on Bee Tree Road in Parkton.

Hail, Anne Arundel

When
August 14, 4:12 PM EST
Where
Anne Arundel County, 1.28 mi ESE of Drury
Measured
0.88 in hail
Reported by
Public
Coordinates
38.810, -76.680

Nickel size hail was reported near Drury.

Hail, Anne Arundel

When
August 14, 4:17 PM EST
Where
Anne Arundel County, 1.28 mi WSW of Sudley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.810, -76.600

Nickel size hail was reported near Sudley.

Hail, Anne Arundel

When
August 14, 4:26 PM EST
Where
Anne Arundel County, 0.54 mi W of Churchton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.800, -76.540

Hail to the size of pennies was reported near Churchton.

Hail, Anne Arundel

When
August 14, 4:26 PM EST
Where
Anne Arundel County, Deale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -76.550

Hail to the size of quarters was reported in Deale.

Hail, Harford

When
August 14, 5:36 PM EST
Where
Harford County, 2.14 mi SSW of Calvary
Measured
0.75 in hail
Reported by
Public
Coordinates
39.500, -76.260

Penny size hail was reported near Calvary.

Hail, Harford

When
August 14, 5:54 PM EST
Where
Harford County, 0.69 mi N of Level
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.590, -76.180

Penny size hail was reported near Level.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131981, 131982, 131984, 131985, 131991, 131986, 131994, 131992, 131996, 131997, 136699, 136700, 132001, 132002.